There has been a lot of attention this past week about a new study that took a look at the possible link between the use of acetaminophen in teenagers and the risk of asthma.
The use of this over-the-counter medication was even linked to an increase in allergies and eczema. This is one of several studies over the past several years looking at acetaminophen usage both before birth and during infancy and its relationship to an increased risk of asthma in children. It is very important to understand that this was a questionnaire-based survey and was not a typical randomized trial that is done to study this possible link.
As a result, it is not possible to draw any firm conclusions nor is it possible to evaluate cause and effect from using acetaminophen and subsequent developing allergies, asthma and eczema.
So what could be an explanation for this finding? Do adolescent children have an increased likelihood of taking acetaminophen for pain control and as a fever reducer, when they become sick or have a viral type cold? Difficult to say or know what this all means. What they did find was after administering a written and video questionnaire to 300,000 13 and 14 year old adolescents in more than 50 countries regarding the use of acetaminophen?
It was found that acetaminophen use in adolescents was associated with up to a 50 percent increase in risk of developing asthma. The risk of having asthma was more than two times higher among monthly users of acetaminophen. So what does this mean for your family? If you have a strong family history of allergies and/or asthma, you already have an increased risk of allergic associated conditions including asthma and eczema. In the meantime, speak with your pediatrician, obstetrician, primary care provider and/or allergy specialist regarding the use of acetaminophen, or any analgesic/fever reducer for your children.
It is important to remember that study author Dr. Richard Beasley stated that "acetaminophen is still the preferred drug for children to take who have asthma".
Stay tuned for additional research about the use of acetaminophen and its possible link with the development and/or maintenance of asthma, allergies and eczema.
Dr. Clifford W. Bassett is an assistant clinical professor of medicine at the Long Island College Hospital and on the faculty of NYU School of Medicine. He is the current vice chair for public education committee of the American Academy of Allergy, Asthma and Immunology. No information in this blog is intended as medical advice to any reader or intended to diagnose or treat any medical condition.